yep, i’m an idiot…

Remember how in my last post, I talked about trying a new medication (Florinef) with the hopes that it would help me make it through my wedding? And, remember how I said trying something new so close to the wedding might mean I’m really stupid??

God, I hate when I’m right.

Day 1 of Florinef (or, rather, a tiny fraction of a pill): no problems.

Day 2: one of the worst nights of my life.

I woke up at 1:30am feeling kind of jittery. Over the next hour, “kind of jittery” progressed to seizure-like convulsions, severe chest pains, extremely sweaty hands, ice cold swollen feet, shallow breathing and pain all over. I suspected my blood pressure was high because I felt very anxious, so I took it. 133/100 sitting, 180/111 lying down, although I couldn’t lie down for more than a few seconds before the convulsions became too much, so I’m not sure how accurate the lying BP is.

path surrounded by greenery
path that leads to the location for our wedding ceremony

In the six years since I first started having postural orthostatic tachycardia syndrome (POTS) symptoms, this was only the 2nd time I have woken the BF because something was wrong. I was terrified. And, of course, he held my sweaty hand the entire night, reminding me once again why I want to marry him.

I wasn’t able to sleep that night, and wasn’t even able to lie down, so I just sat up and stared at the wall. In retrospect, we absolutely should have gone to the emergency room, but I was unable to think any coherent thoughts. All I could do was wish it to go away.

Twelve hours later I felt better, but definitely not normal. In fact, it has been a few days and I’m still dealing with increased chest pain and high blood pressure. I still feel….off. It has been a rough week so far. I hope to wake up one morning soon and feel “normal” (or, POTS normal), but at the same time, I’m so grateful for every morning I do wake up.

I’m sure this goes without saying, but I will never try that medication again.

wooden deck at botanic garden
the deck on which we will get married. don’t worry, there WILL be chairs!

As I mentioned in a previous post, Florinef is designed to help raise blood volume, as those with POTS tend to have 20% lower blood volume (according to my doctor) than the average person. Getting a saline IV serves the same purpose. After such a bad reaction to the Florinef, I am wondering if I have normal to high blood volume and am nervous about getting an IV before the wedding. I’ve received IVs in the past, but only after fainting or when I had a migraine – I have never received an IV as a maintenance/precautionary measure.

As a word of precaution, talk to your doctor about blood volume before taking Florinef, and start on a very small dose.

To be honest, I was counting on the Florinef and IV fluids to help me get through the wedding. Clearly the Florinef isn’t going to happen, and now I think an IV is just too much of a gamble. If I react to the IV like I did to the Florinef, I wouldn’t make it to the wedding. I don’t think it’s worth the risk.

Which means I’m going to have to make it through the wedding without any extra help. My confidence level just dropped.

Thank god the BF will be there, standing next to me, holding my sweaty hand.

“And it is still true, no matter how old you are-when you go out into the world, it is best to hold hands and stick together.” ― Robert Fulghum, All I Really Need to Know I Learned in Kindergarten

Smell ya later.
– Linds

15 Replies to “yep, i’m an idiot…”

  1. Oh Linds so sorry to hear this? How much did you take – a full pill? I took a quarter to start then a half but just felt jittery and sweaty on it so stopped. Your reaction is awful. If that was only s quarter of a pill that’s horrendous! I felt it increase my sympathetic nervous system activity and I was waking up a bit adrenalin charged but nothing like you. Fkorinef also

    1. Oops I posted too early. ..,.. Florinef also increases alpha receptor sensitivity, hence your BP reaction I think! Some potsies, I’m one of them, have hypersensitive beta/alpha receptors. Gosh I hope you feel better soon. I had an IV in hospital before and I didn’t get the miraculous feel good /normal for 48 hours afterwards that a lot of OI people seem to get. Though I know I dehydrate through my GI being dodgy. All the very best on your special day. Stock up on electrolytes and plenty of salt and water! Wedding toast = electrolyte drink for Linds 😊

      1. One more thing…something I found interesting regarding hypovolemia – low blood volume. It correlates with decreased renin in the blood. Not sure if you have had your renin aldosterone levels checked Linds, but mine were not low, renin was at the top of the scale. I took this to mean I don’t have low blood volume. If your renin is low though, beta blockers and Florinef both decrease renin so this can be a problem for some. Just some food for thought 😉

      2. Thanks, Jo! I have never had my renin aldosterone levels checked. Perhaps something to look into!

  2. While an IV could raise your blood volume briefly, your body is well equiped to deal with that in a healthy way – unlike dealing with a drug that’s hanging around doing it’s thing until it’s done – you know what I mean? Sorry that didn’t work out for you.

  3. I’m gutted for you mate 🙁 Thank God you started on just a tiny fraction of a pill though, can’t imagine the reaction to a whole one!

    Very wise not to go ahead with the IV the day before if you’ve never had one before and don’t know how it will go. You might surprise yourself and find that adrenaline does more to keep you upright than you might think – that’s usually how big days go for me. I worry about them for months, then am so hyper on the day I sail through. Then I collapse and spend the next fornight in bed lol! 😉 x

    1. i expect that’s probably how the wedding will go – adrenaline will get me through, then i’ll sleep for the next 2 days straight 🙂

  4. My daughter has POTs and tried a 1/2 florinef and had severe shortness of breath within 2 hours. Not a drug I would recommend unfortunately. We have not found anything that helps really. 🙁

    1. yikes, that’s very scary! i’m sorry your daughter had such a bad reaction!

  5. That’s terrible! My cardiologist decided not to put me on it because of the side effects! Thank goodness! That must have been horrible! Hang in there!

  6. NeverHopeless says: Reply

    So sorry to hear this! I’m glad you stopped taking it. Everyone is different and reacts so differently. When I was dx. in 2009, my dr. thought the only med for POTS was Florinef (he only dx. doesn’t treat POTS), however he didn’t put me on it because I tend to have higher blood pressure and by taking it, it would cause more problems. My blood pressure rarely lowers even upon standing, not considerably anyway. So hoping you get some answers and relief soon. May your wedding be blessed!!

    1. thanks for your comment! when i first developed POTS, my blood pressure used to stay the same when standing – it rarely dropped. these days it tends to increase, at least the diastolic does, when i stand, so i’m a little surprised my cardiologist prescribed the florinef in the first place!!

  7. Man, that blows chunks. I’m so sorry the pill didn’t work. In other news, I LOVE YOUR TWEETS SO FREAKING MUCH! <3

  8. […] to be off all medication, so I don’t love the idea of adding midodrine to the beta blocker. Florinef raised my BP way too much and caused almost seizure-like convulsions – will midodrine do the same? Side effects of […]

Leave a Reply